Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 7, 2023, 3:59 PM MDT for Fergus County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 3:59 PM MDT (21:59 UTC)
- Expired
- Jun 7, 2023, 4:28 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 108 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WUUS55 KTFX 072159
SVRTFX
MTC027-072245-
/O.NEW.KTFX.SV.W.0013.230607T2159Z-230607T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
359 PM MDT Wed Jun 7 2023
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Fergus County in central Montana...
* Until 445 PM MDT.
* At 358 PM MDT, a severe thunderstorm was located 14 miles south of
Grass Range, or 27 miles southwest of Winnett, moving north at 5
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4674 10874 4675 10890 4677 10901 4698 10899
4691 10861
TIME...MOT...LOC 2158Z 196DEG 5KT 4682 10886
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Moldan2 follow-up statements
391
WWUS55 KTFX 072222
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
422 PM MDT Wed Jun 7 2023
MTC027-072245-
/O.CON.KTFX.SV.W.0013.000000T0000Z-230607T2245Z/
Fergus MT-
422 PM MDT Wed Jun 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...
At 421 PM MDT, a severe thunderstorm was located 12 miles south of
Grass Range, or 25 miles southwest of Winnett, moving north at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4674 10874 4675 10890 4677 10901 4698 10899
4691 10861
TIME...MOT...LOC 2221Z 196DEG 5KT 4685 10885
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AM081
WWUS55 KTFX 072228
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
428 PM MDT Wed Jun 7 2023
MTC027-072237-
/O.CAN.KTFX.SV.W.0013.000000T0000Z-230607T2245Z/
Fergus MT-
428 PM MDT Wed Jun 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4674 10874 4675 10890 4677 10901 4698 10899
4691 10861
TIME...MOT...LOC 2227Z 196DEG 5KT 4686 10885
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:53 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 7, 2:53 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 253 PM MDT Wed Jun 7 2023 .SYNOPSIS... Daily rounds of showers and thunderstorms are expected through early next week, most numerous Thursday afternoon through early Saturday. The primary hazard with this activity will be heavy rainfall and localized flooding, but the stronger storms may contain gusty winds, hail, and frequent lightning. Temperatures will remain near to slightly above average through early next week. && .DISCUSSION... An upper level low lifting north out of Southern California/Nevada will initiate an increasingly moist and unstable east to southeasterly flow aloft over the Northern Rockies for the next several days. Another round of widely scattered showers and thunderstorms have already initiated over portions of North- central and Southwest Montana this afternoon, with the strongest storms near Lewistown and over the Bear's Paw Mountains. These storms have a history of flash flooding and have walked the line of becoming severe. The lack of shear will result in a shorter storm lifetime, but the primary threats going forward will continue to be torrential downpours, gusty winds, and small hail. SPC still highlights southwestern locations south of I90 for a marginal risk for severe wind gusts (> 58 mph) and hail (> 1 inch) and a few more storms may develop over the eastern portions of North-Central Montana. Most showers and storms should diminish this evening into the overnight hours. On Thursday the east/southeast flow aloft becomes more established as the aforementioned California low heads into the Great Basin. ML CAPE levels soar the 1500 to 2500 J/kg range as a well defined shortwave makes a run for the Northern Rockies during the afternoon/evening hours. This will result in scattered to numerous showers and thunderstorms over much of the region, some with torrential rain and severe wind gusts/hail in addition to frequent lightning. Shear will continue to be the limiting factor again on Thursday, but expect a more impactful day regardless. The continued east to southeast flow aloft will persist in the wake of the passing shortwave Thursday night into Friday for a transition into a general moderate to heavy rainfall event. Some Hi-Res models are struggling with maintaining persistent precipitation during the day on Friday, but easterly flow should favor the wetter deterministic/ensemble guidance. Forty-eight hour exceedence probabilities for 1 inch or more of rainfall are running above 50 percent for much of this area for the period ending 6 pm MDT Saturday. Probabilities for 2 inches or more of rain are running at 25 to 35% along the Rocky Mountain Front and portions of the highway 200 corridor in Central/North- central Montana for the same timeframe. The combination of elevated precipitable water amounts and periods of expected convective shower activity may result in short bursts of localized rainfall amounts well in excess of 2 inches at times, especially Thursday afternoon/evening. Flash flooding could result from the moisture produced by any of these thunderstorms that move over the already saturated soils. Otherwise, there's an expectation for at least minor flooding impacts to low lying locations and areas of poor drainage from general moderate to heavy rainfall over saturated soils, mostly for Central/North-central areas. A Flood Watch remains in effect for most locations north and east of the highway 12 corridor Thursday afternoon through early Saturday, where the WPC continues to paint much of this area with a slight chance for excessive rainfall (at least 15% chance for rainfall exceeding flash flood guidance). The flow aloft weakens and becomes more disorganized as the Great Basin upper low dissipates and another low develops over the California coast. Daily rounds of scattered showers and thunderstorms will continue through the weekend into early next week in spite of the weaker flow aloft as PWATS remain around an inch and higher. A more progressive westerly flow may develop by mid- week, but the disturbances within the flow still look to bring more showers and storms. - RCG && .AVIATION... 1158 AM MDT Wed Jun 7 2023 (07/18Z TAF Period) VFR conditions prevail early this afternoon. However, convection is already beginning to develop over the higher terrain of Central and Southwest Montana. Thunderstorms are expected (70% confidence) to impact some Southwest terminals late this afternoon or evening, to include KBZN/KEKS/KWYS/KHLN. Where thunderstorms do occur near the airfield, expect temporary MVFR/IFR conditions in heavy rain, along with variable gusty winds and small hail. Thunderstorm coverage decreases overnight, but overall mid-level SCT/BKN clouds will persist, with rainshowers and possible thunderstorms returning mid- day Thursday. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A low pressure system will move over the Great Basin Thursday through early Saturday and maintain a moist and unstable east to southeasterly flow aloft over the Northern Rockies. This will result in an increase in shower and thunderstorm activity on Thursday that will transition into a general widespread moderate to heavy rainfall Thursday night into Friday. Forty-eight hour exceedence probabilities for 1 inch or more of rainfall are running above 50 percent for much of this area for the period ending 6 pm MDT Saturday. Probabilities for 2 inches or more of rain are running at 25 to 35% along the Rocky Mountain Front and portions of the highway 200 corridor in Central /North-central Montana for the same timeframe. The combination of elevated precipitable water amounts and periods of expected convective shower activity may result in short bursts of localized rainfall amounts well in excess of 2 inches at times. Flash flooding could result from the moisture produced by any of these thunderstorms that move over the already saturated soils. Otherwise, there's an expectation for at least minor flooding impacts to low lying locations and areas of poor drainage from general moderate to heavy rainfall over saturated soils, especially for Central/North-central areas. A Flood Watch remains in effect for most locations north and east of the highway 12 corridor Thursday afternoon through early Saturday. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 57 77 58 73 / 10 90 90 90 CTB 55 77 57 73 / 10 90 100 100 HLN 60 78 59 81 / 40 100 90 70 BZN 52 76 50 77 / 50 90 80 50 WYS 42 67 39 71 / 60 90 50 50 DLN 52 70 49 73 / 50 90 60 40 HVR 59 82 62 79 / 10 80 80 90 LWT 54 76 55 73 / 50 90 90 90 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch from Thursday afternoon through late Friday night for Bears Paw Mountains and Southern Blaine-Big Belt, Bridger and Castle Mountains-Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera- Eastern Pondera and Eastern Teton-Eastern Toole and Liberty- Fergus County below 4500ft-Gates of the Mountains-Hill County- Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Meagher County Valleys-Northern Blaine County-Northern High Plains-Snowy and Judith Mountains-Southern High Plains- Southern Rocky Mountain Front-Western and Central Chouteau County. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 7, 1:36 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
136 PM MDT Wed Jun 7 2023
MTZ311-072015-
Bears Paw Mountains and Southern Blaine MT-
136 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of west central Blaine,
southeastern Hill and northeastern Chouteau Counties through 215 PM
MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Parker School, or 25 miles south of Havre. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Blaine, southeastern Hill and northeastern Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4811 10959 4824 10969 4835 10945 4812 10929
TIME...MOT...LOC 1936Z 250DEG 3KT 4819 10955
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MoldanSpecial weather statement, Jun 7, 1:40 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Wed Jun 7 2023
MTZ313-314-318-072015-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
140 PM MDT Wed Jun 7 2023
...Strong thunderstorms will impact portions of south central Fergus
County through 215 PM MDT...
At 135 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Grass Range to 9 miles south
of Lewistown. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and Gusty winds could knock down tree
limbs and blow around unsecured objects.
Locations impacted include...
Lewistown, Moore, Giltedge, Glengarry, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4706 10893 4725 10967 4683 10972 4676 10921
TIME...MOT...LOC 1935Z 246DEG 11KT 4700 10911 4693 10939
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RCGSpecial weather statement, Jun 7, 2:34 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
234 PM MDT Wed Jun 7 2023
MTZ311-072115-
Bears Paw Mountains and Southern Blaine MT-
234 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of western Blaine and
eastern Chouteau Counties through 315 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Parker School, or 29 miles east of Big Sandy,
moving southwest at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Blaine and
eastern Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4813 10956 4803 10934 4781 10947 4796 10980
TIME...MOT...LOC 2033Z 033DEG 5KT 4802 10951
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
MoldanSpecial weather statement, Jun 7, 2:47 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MDT Wed Jun 7 2023
MTZ314-318-072130-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
247 PM MDT Wed Jun 7 2023
...Strong thunderstorms will impact portions of south central Fergus
County through 330 PM MDT...
At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Grass Range to 12 miles east
of Lewistown. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and gusty winds could knock down tree
limbs and blow around unsecured objects.
Locations impacted include...
Giltedge and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4726 10900 4697 10879 4693 10917 4712 10931
TIME...MOT...LOC 2046Z 246DEG 14KT 4697 10906 4710 10916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RCGSpecial weather statement, Jun 7, 3:18 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
318 PM MDT Wed Jun 7 2023
MTZ314-318-072200-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
318 PM MDT Wed Jun 7 2023
...Strong thunderstorms will impact portions of southeastern Fergus
County through 400 PM MDT...
At 317 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Lewistown to 8 miles
south of Grass Range. Movement was east at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and minor damage to outdoor objects is
possible.
Locations impacted include...
Grass Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4675 10864 4675 10933 4694 10918 4710 10871
4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2117Z 259DEG 18KT 4680 10923 4691 10884
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RCGSpecial weather statement, Jun 7, 3:38 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
338 PM MDT Wed Jun 7 2023
MTZ306-311-072230-
Northern Blaine County MT-Bears Paw Mountains and Southern Blaine MT-
338 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of east central Blaine
County through 430 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm over
Harlem, or 23 miles east of Chinook, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlem and Fort Belknap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4858 10890 4861 10862 4833 10846 4828 10886
TIME...MOT...LOC 2138Z 348DEG 10KT 4853 10873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MoldanThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:32 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 3 hr |
| Jun 7, 12:59 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 7, 1:07 PM MDT | Flash Flood Warning | TFX | Fergus | 4 hr |
| Jun 7, 1:23 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau, Hill | 3 hr |
| Jun 7, 1:36 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jun 7, 1:40 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 7, 1:55 PM MDT | Flash Flood Warning | TFX | Fergus | 3 hr |
| Jun 7, 2:34 PM MDT | Special Weather Statement | TFX | 41 min | |
| Jun 7, 2:47 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jun 7, 2:52 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau | 3 hr |
| Jun 7, 3:14 PM MDT | Areal Flood Advisory | TFX | Judith Basin | 3 hr |
| Jun 7, 3:18 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 7, 3:37 PM MDT | Areal Flood Advisory | TFX | Judith Basin | 3 hr |
| Jun 7, 3:38 PM MDT | Special Weather Statement | TFX | Blaine | 52 min |
| Jun 7, 3:43 PM MDT | Areal Flood Advisory | TFX | Fergus | 5 hr |
| Jun 7, 4:13 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jun 7, 4:29 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 7, 4:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 28 min |
| Jun 7, 4:58 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 7, 5:09 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jun 7, 5:15 PM MDT | Areal Flood Advisory | TFX | Fergus | 46 hr |
| Jun 7, 5:43 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.